Thunderstorm Wind, Talladega
- When
- July 21, 3:45 PM CST
- Where
- Talladega County, Sylacauga
- Measured
- 55 kt (63 mph)
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.167, -86.250
Trees and power lines were blown down in Sylacauga.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 12:27 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 127 PM CDT SUN JUL 21 2002 CURRENT SATELLITE AND RADAR LOOPS SHOWING MAINLY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY OVER THE FORECAST AREA. ALL ACTIVITY BEING DRIVEN BY HEATING AND SURFACE BOUNDARIES. ONLY WEAK UPPER LEVEL SUPPORT BEING GIVEN BY UPPER LEVEL TROUGH OVER THE SOUTHEASTERN US. THIS SCENARIO SHOULD CONTINUE TO PLAY OUT DURING THE NEXT SEVERAL DAYS. POPS TONIGHT WILL PROBABLY BE BASED ON RADAR COVERAGE AROUND THE TIME OF ZONE ISSUANCE. MODELS CONTINUE TO SHOW COLD FRONTAL PASSAGE AROUND MID-WEEK...WITH THE FRONT STALLING OUT OVER SOUTHERN ALABAMA. THIS MORNINGS HPC SURFACE GRAPHICS ALSO DEPICT THIS SCENARIO. I STILL FIND IT HARD TO SWALLOW...WITH IT BEING ALMOST TO THE END OF JULY...THAT THIS FRONT WILL MAKE IT THAT FAR SOUTH. PREVIOUS YEARS HAVE HAD SIMILAR FORECAST SITUATIONS...AND THE FRONTS ALWAYS SEEM TO STALL OUT WELL TO THE NORTH OF WHERE THE MODELS HAVE INDICATED. GUT FEELING ON THIS IS THAT THE FRONT WILL STALL OUT OVER NORTHERN ALABAMA. WITH THIS FORECAST SCENARIO IN MIND...PLAN ON KEEPING SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGHOUT THE EXTENDED PERIOD FOR THE ENTIRE AREA. TEMPERATURES CLOSE TO PERSISTANCE MOST OF THE PERIOD. HSV 071/092 072/092 072 222 BHM 072/092 072/092 073 233 MGM 072/093 073/093 073 454 .BHM...NONE.
ALZ001>050-212130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SUN JUL 21 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS MUCH OF NORTH AND CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE MID TO LATE AFTERNOON HOURS. THE BEST CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SOUTH OF A LIVINGSTON...TO MONTGOMERY...TO EUFAULA LINE. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REMAINDER OF THE AREA. SOME OF THESE STORMS HAVE THE POTENTIAL TO REACH STRONG TO SEVERE THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS. HOWEVER...NO ORGANIZED SEVERE WEATHER ACTIVITY IS EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THIS AFTERNOON AND TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...5 BIRMINGHAM...4 MONTGOMERY...5
The Birmingham radar (KBMX), 48 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines were blown down in Sylacauga.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306528.